Alert archive / Michigan / Wind Advisories in 2020
Wind Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Apr 12, 2020, 12:42 PM EDT for 23 counties in Michigan. It took effect at Apr 13, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 12:42 PM EDT (16:42 UTC)
- In effect from
- Apr 13, 2020, 8:00 AM EDT
- Expired
- Apr 13, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530 WWUS73 KGRR 121642 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1242 PM EDT Sun Apr 12 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130045- /O.UPG.KGRR.HW.A.0001.200413T1200Z-200414T0000Z/ /O.NEW.KGRR.WI.Y.0002.200413T1200Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1242 PM EDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect from 8 AM to 8 PM EDT Monday. the High Wind Watch is no longer in effect. HAZARDOUS WEATHER... * Wind gusts over 50 mph are expected on Monday. IMPACTS... * Tree limbs and power lines could come down * Scattered power outages expected * Tents may be blown over PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
6 follow-up statements
132 WWUS73 KGRR 121932 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 332 PM EDT Sun Apr 12 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130345- /O.CON.KGRR.WI.Y.0002.200413T1200Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 332 PM EDT Sun Apr 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY... HAZARDOUS WEATHER... * Wind gusts over 50 mph are expected on Monday. IMPACTS... * Tree limbs and power lines could come down * Scattered power outages expected * Tents may be blown over PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
903 WWUS73 KGRR 130201 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1001 PM EDT Sun Apr 12 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-131015- /O.CON.KGRR.WI.Y.0002.200413T1200Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1001 PM EDT Sun Apr 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY... HAZARDOUS WEATHER... * Wind gusts over 50 mph are expected on Monday. IMPACTS... * Tree limbs and power lines could come down * Scattered power outages expected * Tents may be blown over PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
284 WWUS73 KGRR 130729 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 329 AM EDT Mon Apr 13 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-131530- /O.CON.KGRR.WI.Y.0002.200413T1200Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 329 AM EDT Mon Apr 13 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Winds will increase this morning * Wind gusts 45 to 50 mph are expected today * Winds will diminish this evening IMPACTS... * Tree limbs and power lines could come down * Scattered power outages possible * Tents may be blown over PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
712 WWUS73 KGRR 131528 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1128 AM EDT Mon Apr 13 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-132330- /O.CON.KGRR.WI.Y.0002.000000T0000Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1128 AM EDT Mon Apr 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts 45 to 50 mph. IMPACTS... * Tree limbs and power lines could come down * Scattered power outages possible * Tents may be blown over PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
405 WWUS73 KGRR 131939 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 339 PM EDT Mon Apr 13 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000- /O.CON.KGRR.WI.Y.0002.000000T0000Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 339 PM EDT Mon Apr 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts 45 to 50 mph. IMPACTS... * Tree limbs and power lines could come down * Scattered power outages possible * Tents may be blown over PRECAUTIONARY/PREPAREDNESS ACTIONS... * Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
862 WWUS73 KGRR 140006 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 806 PM EDT Mon Apr 13 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140115- /O.EXP.KGRR.WI.Y.0002.000000T0000Z-200414T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 806 PM EDT Mon Apr 13 2020 ...WIND ADVISORY HAS EXPIRED... the Wind Advisory is no longer in effect. HAZARDOUS WEATHER... * Wind gusts continue to decrease, winds will still gust to near 30 mph at times into the late evening. IMPACTS... * The highest observed wind gust from an official site is 48 mph at Grand Rapids Gerald R Ford International Airport. at 1238 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$ wdm
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Apr 12, 6:50 AM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, Apr 12, 6:50 AM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
650 AM EDT Sun Apr 12 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
- Strong Low to move through the Great Lakes on Monday
- Strong Winds expected Monday into Monday night
- Rain moving through early this morning tapers today
- Main rain event comes tonight into Monday morning
- Cold weather expected much of the upcoming week
&&
.DISCUSSION...(This evening through next Friday)
Issued at 330 AM EDT Sun Apr 12 2020
-- Strong Low to move through the Great Lakes on Monday --
Bottom line up front is we are still expecting a significant low
pressure system to move through our area on Monday. High winds will
occur area wide. Power outages are expected trees and tree limbs
fall onto power lines.
The 18z runs of the models on Saturday had backed off some on the
depth of the low, still strong but not quite as strong as some of
the previous runs. The question in terms of impacts was whether the
models all converged on a 970's mb low or more into the 980's. The
runs from yesterday 12z would have said 970's was a bit more likely,
then the 18z runs back off on that a bit. The 00z evening runs are a
bit of a mixed bag, but we feel like we are closing in on an answer.
The 3km NAM, the GFS and the GFS ensemble mean all have a 970s low
at 18z on Monday. The 12km NAM, the ECWMF and the ECMWF ensemble
mean all have a 980's low at 18z on Monday. We feel the 980s mb low
is likely the answer here, probably between 980 and 984mb. The other
trend at 18z Monday is for the low to be a bit further into Ontario
vs. over Lake Huron. The further away low center and the low being
just a bit higher in pressure will likely keep wind in winds more at
an advisory level (gusts 50-57 mph) vs. a warning level (at or above
58 mph). More on that in the next section below.
There is a complex evolution that still needs to occur as the upper
low seen in the water vapor imagery this morning near El Paso TX is
picked up by the northern stream jet. The TX upper low phases with
an upper trough moving through the northern stream allowing the wave
to go negative tilt across the Great Lakes. This sets the stage for
a deep low by Monday afternoon. Watching the models today in regard
to the placement of the low at 18z Monday is critical to our wind
threat.
If the models trend for some reason into the 970's mb's and the
center at 18z Monday is over Lake Huron impacts will trend
higher/worse.
-- Strong Winds expected Monday into Monday night --
After coordination with surrounding offices we have decided to keep
our High Wind Watch at this time. Confidence was not high enough
with the group to make the Advisory/Warning call yet and we will
hold with the watch. That said, we are thinking this is will verify
with Advisory level wind gusts in the 50-57 mph range. We will need
the NAM12 and ECMWF to trend into the 970's mb's and be more over
Lake Huron at 18z Wednesday to see warning level impacts. Even so,
we do not want to downplay the threat here. Monday is going to be
very windy with gusts that will be quite strong. The winds will
continue into Monday night as well. The long duration wind and gusts
to in excess of 50 mph will result in numerous power outages across
the state.
-- Rain moving through early this morning tapers today --
The rain moving through the area this morning will taper off quite a
bit today as the shortwave responsible for it moves off to the east.
At 300am the rain is already beginning to exit the area. The rain
should not affect too much in terms of impacts.
-- Main rain event comes tonight into Monday morning --
The main rain event comes tonight into Monday morning with the bulk
of the rain falling between 800pm tonight and noon on Monday.
Rainfall totals look to be in the half inch to one inch range in
most areas.
See the hydro discussion for additional details.
-- Cold weather expected much of the upcoming week --
We turn colder behind the Monday system which will continue for much
of the week. There is small chances for some light snow on Wednesday
and a mix of rain and snow on Friday. Neither chances looks to be
significant, although the Friday system seems to have more
precipitation associated with it.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 649 AM EDT Sun Apr 12 2020
The rainfall from earlier has moved out of the area for the time
being. For the most part, ceilings have remained VFR at the
terminals, with MVFR trying to move in at KMKG and KGRR. We expect
that the MVFR conditions will gradually overspread the area
through early this afternoon. Rain will hold off for the most part
through early afternoon.
Rain showers will become possible this afternoon, however the
chance will remain rather low. We have included some VCSH to
account for this. Ceilings will trend into the lower MVFR
category. Rain showers will increase some this evening, and more
so after 04z. With that, IFR conditions will also arrive out ahead
of the incoming front. The front looks to pass through KMKG, KGRR,
and possibly KAZO by 12z Mon. This will shift the winds to the
W/NW and they will begin to become gusty. The strong winds will
come in just after this forecast period is valid.
&&
.MARINE...
Issued at 330 AM EDT Sun Apr 12 2020
The models still bring a strong low through the Great Lakes on
Monday. We are expecting high end Gale Force winds of 45 knots. We
cannot rule out a few storm force gusts to around 50 knots,
especially downwind of the longer fetch from Muskegon to South Haven
in west-northwest flow. So, we will be hoisting a Gale Warning with
this morning forecast package. The Gale Warning will run from early
Monday morning through Monday night. By 12z on Tuesday, the gales
should have abated. One word of caution, this is still a complex
evolution with the upper low still only approaching El Paso TX early
this Sunday morning. If the models trend deeper overall with the
low, more into the 970s mb's and tucked back closer to Lake Huron at
18z on Monday instead of further downstream into Ontario, storm
force winds would become more likely. As it stands now we feel high
end gales are the most likely scenario.
As for the erosion/flooding aspect of the system along the Lake
Michigan shore, we are expecting significant beach/dune erosion and
moderate lakeshore flooding. Water level forecast data supports
levels cresting above 582.0 feet, but probably below 582.5 feet.
Given these values we are likely looking at high end advisory to low
end warning flooding of low lying areas along the lakeshore and back
up into river channels affecting the port towns. The erosion however
is looking to be significant given 12-24 hours of gale force winds.
Roughly 12 hours of the 24 (Monday during the day) look to be high
end gale. So, serious erosion will take place on Monday and continue
into Monday night with a loss of property as the toe of the dune is
eroded by large waves and high water levels allowing for property on
the top of the dune to fall down the bluff. Property owners on the
lakeshore should take precautions as much as they can today and
prepare for a rough 24 hours beginning early Monday morning. We will
be hoisting a Lakeshore Flood Warning this morning for Monday and
Monday night given the significant erosion and close to warning
water levels forecasts.
&&
.HYDROLOGY...
Issued at 330 AM EDT Sun Apr 12 2020
We have 1 site that is currently above bankfull and that is Ionia on
the Grand. All other sites are within bank and at fairly normal
levels. We are starting this event in a pretty good place with some
room in the rivers for additional flow. Rain is moving through the
area early this Sunday morning which should be a half inch or less
in all areas. There will be a lull in the precipitation today while
we wait for the strong low to move through on Monday. The rain with
the approaching system will occur from this evening through Monday
morning. By midday on Monday the rain should be over and are
expecting totals generally in the 0.50 to 1.00 range. This rainfall
will likely result in within bank rises in most areas. The sites of
concern would be those that are near bankfull already like Ionia,
Holt, Maple Rapids and Vicksburg.
The scenario to watch out for is if the precipitation over performs.
95th percentile rainfall (into the 1.00 to 2.00 inch range) would
send a number of sites above bankfull and push a few above warning
levels. At this time though we are not expecting widespread rain
above one inch. There may be a few local swaths of 1-2 inches, but
it should not be the norm.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning from 5 AM Monday to 5 AM EDT Tuesday for
MIZ037-043-050-056-064-071.
High Wind Watch from Monday morning through Monday evening for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...Gale Warning from 5 AM Monday to 5 AM EDT Tuesday for LMZ844>849.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...NJJ
HYDROLOGY...Duke
MARINE...DukeHazardous weather outlook, Apr 12, 4:22 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 422 AM EDT Sun Apr 12 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 422 AM EDT Sun Apr 12 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A thunderstorm will be possible, mainly tonight south of I-96. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds will increase significantly Monday morning around daybreak. Wind gusts of around 50 mph are expected on Monday, with gusts up to 60 mph possible. These winds are expected to cause scattered power outages, some downed tree limbs and power lines, and will cause loose objects to be blown around. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-130830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 422 AM EDT Sun Apr 12 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A thunderstorm will be possible, mainly tonight south of Whitehall. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very dangerous conditions will develop early Monday for all boaters as winds increase to around 45 knots, and waves build to 8 to 12 feet. These conditions will also cause significant beach and dune erosion along the lakeshore on Monday. Some moderate lakeshore flooding is also expected.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:22 AM EDT | Gale Warning | GRR | 41 hr | |
| Apr 12, 3:37 AM EDT | Lakeshore Flood Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 41 hr |
Nearby
Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.